Tornadoes · United States · Kansas · 2011

EF0 tornado, Glendale, Kansas, April 14, 2011

This EF0 tornado ran 1.6 miles across Saline County on April 14, 2011, touching down at 4:45 PM CDT and reaching 60 yards wide. It killed nobody, and did $45,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 14, 2011
Touchdown
4:45 PM CDT (21:45 UTC)
Lifted
4:50 PM CDT (21:50 UTC)
On the ground
5 minutes
Path length
1.6 miles (2.7 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$45,000
County
Saline County
Touchdown point
38.928, -97.864
Lift-off point
38.951, -97.871
Record number
1104141545-01

What the Weather Service recorded

A powerful spring storm system over the Rocky mountains moved east and strengthened across the High Plains on April 14, 2011. Thunderstorms rapidly developed by mid-afternoon along a dryline extending from southern Kansas to Texas. With abundant instability and wind shear, the storms became severe and moved rapidly northeast across central and southeast Kansas. Thunderstorms initially developed near the intersection of the dry air behind the dryline and the moisture which surged north from the Gulf of Mexico. The line of severe thunderstorms produced a few brief tornadoes, several funnel clouds, quarter to tennis ball sized hail, and 70 mph winds during the evening of Thursday, April 14th, 2011.

Home took a glancing blow by a weak tornado. The tornado blew out the soffits and some shingles from both sides of the home. A shed on the back side of the property was blown about 25 feet to the northeast. Wrap around shingles and soffit material was found on the northwest and west quadrants of circulation and could not have been due to straight line winds. Home owner also saw small finger like funnel exiting property to the north.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 19:15 UTC and running to 23:10 UTC.

Issued (UTC)ExpiredProductOffice
19:15 UTC23:10 UTCTornado WatchICT
21:04 UTC22:00 UTCSevere Thunderstorm WarningICT
21:29 UTC22:01 UTCSevere Thunderstorm WarningICT
21:57 UTC22:32 UTCSevere Thunderstorm WarningICT
22:13 UTC22:32 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 14, 3:00 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 14, 3:00 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU APR 14 2011

.DISCUSSION...

FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SEVERE WEATHER OUTBREAK
THROUGH THIS EVENING...AND VERY STRONG NORTHWEST WINDS FRIDAY

THINKING HAS CHANGED LITTLE SURROUNDING SEVERE WEATHER OUTBREAK
THIS AFTERNOON/EVENING. THINKING SEVERE STORMS ARE LIKELY
GENERALLY ALONG AND EAST/NORTHEAST OF A LINE EXTENDING FROM
WELLINGTON TO WICHITA TO HUTCHINSON TO RUSSELL...AS STRONG
SHORTWAVE TROUGH APPROACHES FROM THE WEST. DESPITE DEWPOINTS
STRUGGLING TO REACH 60 DEGREES...STRONG FORCING...AMPLE
SHEAR...STEEP LAPSE RATES AND MODEST INSTABILITY WILL LIKELY
RESULT IN SEVERE STORMS. LOCATIONS GENERALLY SOUTHEAST OF THE
TURNPIKE...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...LIKELY HAVE
THE GREATEST POTENTIAL TO SEE HIGHER END SEVERE WEATHER DUE TO
BETTER SHEAR AND INSTABILITY...INCLUDING THE RISK FOR STRONG/LONG
TRACKED TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. WOULD LIKE
TO SEE HIGHER DEWPOINTS FOR STRONG TORNADOES...BUT THINK THE
THREAT IS STILL THERE GIVEN FORCING AND SHEAR. THE BEST CHANCES
FOR STRONG/LONG TRACKED TORNADOES WILL LIKELY BE OVER
EASTERN/NORTHEAST OKLAHOMA WHERE BEST SHEAR/INSTABILITY COMBO WILL
BE LOCATED. LOCATIONS GENERALLY NORTHWEST OF THE TURNPIKE SHOULD
ALSO SEE STRONG/SEVERE STORMS DESPITE LOWER INSTABILITY...DUE TO
STRONG FORCING AND SHEAR. DESPITE MARGINAL DEWPOINTS...STEEP LAPSE
RATES IN CONJUNCTION WITH STRONGLY BACKED LOW-LEVEL FLOW MAY
RESULT IN A FEW SHORT-LIVED/WEAKER TORNADOES...ALONG WITH THE
THREAT FOR LARGE HAIL/DAMAGING WINDS. SEVERE THREAT SHOULD WANE
THROUGH THE EVENING FROM WEST TO EAST...EXITING SOUTHEAST KANSAS
BY MIDNIGHT.

AS THE SYSTEM CONTINUED TO STACK/BOMB OUT...AREAS OF RAIN SHOWERS
WILL EXPAND/INCREASE WEST TO EAST ACROSS THE AREA AFTER
MIDNIGHT...WITH POTENTIALLY A RAIN/SNOW MIX LATE TONIGHT-EARLY
FRIDAY MORNING OVER CENTRAL KS. MARGINAL TEMPERATURES WILL PRECLUDE
ANY ACCUMULATIONS. THE BIG STORY WILL BE THE VERY STRONG NORTHWEST
WINDS OVERSPREADING THE AREA FROM THE NORTHWEST FRIDAY MORNING
THROUGH EVENING. CONCERNED THAT EXTENSIVE CLOUDS WILL INHIBIT MIXING
SOME. HOWEVER...VERY TIGHT PRESSURE GRADIENT AND AT LEAST SOME
MIXING SHOULD ALLOW WINDS TO INCREASE 35-45 MPH...WITH GUSTS OF
50-60 MPH...STRONGEST WEST OF I-135. CONSEQUENTLY...HOISTED A HIGH
WIND WARNING WEST OF I-135...NOT INCLUDING WICHITA. NIGHT SHIFT MAY
NEED TO EXPAND ANOTHER ROW OF COUNTIES EAST TO INCLUDE THE I-135
CORRIDOR IF CONFIDENCE INCREASES. WIND ADVISORY IN EFFECT FARTHER
EAST TO INCLUDE MUCH OF SOUTHEAST/EAST-CENTRAL KANSAS.

LOOKING AT RATHER CHILLY TEMPERATURES EARLY SATURDAY MORNING...WHICH
COULD APPROACH THE FREEZING MARK GENERALLY WEST OF THE FLINT HILLS.
HOWEVER...FROST POTENTIAL MAY BE MITIGATED DUE TO CONTINUED
NORTHWEST WINDS.

GFS/ECMWF CONSENSUS WOULD SUGGEST THE MONDAY/TUESDAY TIMEFRAME COULD
BE ESPECIALLY ACTIVE...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST
INTERACTING WITH RETURNING GULF MOISTURE. CONSENSUS WOULD SUGGEST
WELL BELOW NORMAL TEMPERATURES NORTH OF THE FRONT OVER CENTRAL
KANSAS TUESDAY...WITH CONTINUED BELOW NORMAL TEMPERATURES AREAWIDE
WEDNESDAY. THINKING THE POTENTIAL EXISTS FOR AT LEAST MID 30S
TEMPERATURES OVER MAINLY CENTRAL KANSAS EARLY WEDNESDAY MORNING.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: THUNDERSTORMS AND STRATUS...THEN STRONG WINDS FRIDAY.

UPPER LEVEL STORM SYSTEM WILL INTENSIFY AS IT EMERGES FROM CO/NM
TO OVER KS THIS AFTERNOON INTO FRIDAY. MOISTURE WILL CONTINUE TO
GET DRAWN RAPIDLY NORTHWARD INTO CENTRAL/EASTERN KS AHEAD OF THE
STORM SYSTEM. SCATTERED CONVECTION PROGGED TO DEVELOP INITIALLY
OVER CENTRAL KS EARLY THIS AFTERNOON...POSSIBLY AFFECTING
RSL/SLN/HUT. OTHER SEVERE THUNDERSTORMS EXPECTED TO DEVELOP JUST
EAST OF DRYLINE LATE THIS PM/EVE...ACROSS THE FLINT HILLS AND SERN
KS. CNU WILL LIKELY BE AFFECTED BY THIS ACTIVITY...WHILE ICT WILL
BE ON THE WESTERN EDGE AND MAY NOT GET THUNDERSTORMS. STRATUS OVER
EASTERN CO/WESTERN KS/SWRN NE WILL WRAP SOUTHEASTWARD AROUND THE
UPPER LOW INTO CENTRAL/SOUTH CENTRAL KS TONIGHT INTO FRIDAY.
STRONG/GUSTY NW WINDS WILL DEVELOP FRIDAY WITH GUSTS OF 40-45 KT
EXPECTED ALONG/W OF I-135...AFFECTING RSL/SLN/HUT/ICT.

JMC

&&

.FIRE WEATHER...

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50-60
MPH SHOULD SEND THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO
EXTREME CATEGORY MAINLY ALONG/WEST OF I-135 FRIDAY. DID NOT ISSUE
A FIRE WEATHER WATCH THOUGH DUE TO THE POSSIBILITY OF NUMEROUS RAIN
SHOWERS ACROSS THE AREA...ALONG WITH WELL BELOW NORMAL
TEMPERATURES...WHICH WOULD TEND TO GREATLY LESSEN THE FIRE DANGER.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  50  34  66 /  40  60  10  10
HUTCHINSON      40  48  32  66 /  50  70  10  10
NEWTON          42  48  33  64 /  50  60  10  10
ELDORADO        43  49  33  64 /  30  60  10  10
WINFIELD-KWLD   42  52  34  67 /  30  40  10  10
RUSSELL         36  46  30  66 /  70  70  10  10
GREAT BEND      36  47  30  67 /  70  70  10  10
SALINA          44  47  32  65 /  60  70  20  10
MCPHERSON       41  47  32  65 /  60  70  10  10
COFFEYVILLE     45  54  37  65 /  90  60  20  10
CHANUTE         45  53  36  64 /  90  70  20  10
IOLA            45  53  35  63 /  90  70  20  10
PARSONS-KPPF    45  54  36  64 /  90  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ049-051>053-
068-069-083-092-093.

HIGH WIND WARNING FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, Apr 14, 3:34 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT THU APR 14 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
334 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE LIKELY THROUGH THE EVENING HOURS FOR MOST OF
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS...GENERALLY EAST OF A
LINE EXTENDING FROM ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO
RUSSELL. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE
POSSIBLE. HOWEVER...THE GREATEST RISK FOR SEVERE STORMS WILL BE
OVER SOUTHEAST KANSAS...MAINLY EAST OF THE TURNPIKE. BASEBALL SIZE
HAIL AND WINDS TO 75 MPH WILL BE POSSIBLE HERE...ALONG WITH THE
POTENTIAL FOR A FEW STRONG...LONG TRACKED TORNADOES. THE SEVERE
WEATHER THREAT WILL WANE DRAMATICALLY AFTER MIDNIGHT.

A MIX OF RAIN AND SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL
KANSAS. ACCUMULATIONS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF RAIN AND SNOW MAY LINGER OVER CENTRAL KANSAS FRIDAY
MORNING. ACCUMULATIONS ARE NOT ANTICIPATED.

VERY STRONG NORTHWEST WINDS WILL OVERSPREAD ALL OF CENTRAL AND
SOUTH CENTRAL KANSAS ON FRIDAY. SUSTAINED WIND SPEEDS BETWEEN 35
AND 45 MPH...WITH GUSTS UP TO 55 MPH ARE LIKELY. CONSEQUENTLY...A
HIGH WIND WARNING HAS BEEN ISSUED FOR LOCATIONS WEST OF INTERSTATE
135...ALONG WITH A WIND ADVISORY FURTHER EAST TO INCLUDE MUCH OF
SOUTHEAST KANSAS.

THESE STRONG NORTHWEST WINDS ON FRIDAY WILL ELEVATE THE GRASSLAND
FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY FOR LOCATIONS
GENERALLY ALONG AND WEST OF INTERSTATE 135. HOWEVER...THE
POSSIBILITY FOR NUMEROUS RAIN SHOWERS MAY TEND TO LESSEN THE FIRE
DANGER. STAY TUNED.

TEMPERATURES EARLY SATURDAY MORNING COULD DROP TO NEAR FREEZING
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY ALONG
AND WEST OF THE FLINT HILLS. ANYONE WITH SENSITIVE OUTDOOR PLANTS
SHOULD STAY TUNED FOR SUBSEQUENT OUTLOOKS AND FORECASTS.

THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY
NIGHT. AT THIS TIME IT APPEARS STRONG AND SEVERE STORMS WILL BE
POSSIBLE...WITH LOCATIONS SOUTHEAST OF THE TURNPIKE HAVING THE
GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING
HOURS...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO RUSSELL.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/ADK

In the hours before

Local storm report, Apr 14, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FUNNEL CLOUD     5 S DEXTER              37.11N 96.72W
04/14/2011                   COWLEY             KS   STORM CHASER

            STORM CHASER REPORTS FUNNEL CLOUD AT HIGHWAY 15 AND 166
            BUT ROTATION HAS WEAKENED.

&&

VJP
Local storm report, Apr 14, 4:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             8 NE ELLSWORTH          38.82N 98.12W
04/14/2011  E1.25 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

VJP
Local storm report, Apr 14, 4:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FUNNEL CLOUD     2 S DEXTER              37.15N 96.72W
04/14/2011                   COWLEY             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ROPE FUNNEL CLOUD.

&&

VJP
Special weather statement, Apr 14, 4:39 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT THU APR 14 2011

KSZ052-142215-
MARION-
439 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PEABODY...OR 15 MILES
SOUTH OF MARION...AND MOVING NORTH AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Local storm report, Apr 14, 4:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FUNNEL CLOUD     4 S DEXTER              37.12N 96.72W
04/14/2011                   COWLEY             KS   TRAINED SPOTTER

            OVER HIGHWAY K15.

&&

EPS
Local storm report, Apr 14, 4:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 N ELLSWORTH          38.88N 98.23W
04/14/2011  E1.25 INCH       LINCOLN            KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS HALF DOLLAR HAIL AT K14 AND I70
            WITH SMALLER HAIL COVERING GROUND.

&&

VJP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

9.8 hours before the tornado, 193 km from the path. April 14, 2011.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81187, lifted condensation level 1539 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2011-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 167 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81187 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.2 hours after it, 193 km from the path. April 15, 2011.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 133 joules per kilogram, CIN -71, lifted condensation level 2118 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2011-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 32 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-71 J/kg
Surface CAPE
147 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The radar

The Topeka radar (KTWX), 141 km away, was scanning. The volume nearest the touchdown began at 21:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:50 UTCHAIL 1LorraineEllsworth, KSREPORTED BY KWCH STORM CHASER.
20:55 UTCHAIL 14 E HolyroodEllsworth, KS
21:00 UTCHAIL 1TescottOttawa, KSTIME ESTIMATED
21:09 UTCHAIL 11 S EllsworthEllsworth, KSTRAINED SPOTTER REPORTED HAIL A LITTLE BIGGER THAN QUARTER SIZED.
21:14 UTCHAIL 1.25EllsworthEllsworth, KS
21:31 UTCHAIL 1.258 Ne EllsworthEllsworth, KS
21:40 UTCHAIL 110 Ne EllsworthEllsworth, KSAT I-70/HIGHWAY 156 INTERCHANGE.
21:40 UTCHAIL 1.2510 N EllsworthLincoln, KSEMERGENCY MANAGER REPORTS HALF DOLLAR HAIL AT K14 AND I70 WITH SMALLER HAIL COVERING GROUND.
22:00 UTCTSTM WND DMG2 S TescottOttawa, KSNEAR THE OTTAWA/SALINE COUNTY LINE ON BROOKVILLE ROAD. ROOF BLOWN OFF OF HOUSE. SHED NOT TIED DOWN TO FOUNDATION COMPLETELY BLOWN DOWN AND MOTORCYLE THROWN APPROX 30 MILES AWAY FROM HOUSE.
22:11 UTCFUNNEL CLOUD5 Se SalinaSaline, KSMULTIPLE REPORTS OF FUNNEL CLOUDS FROM 5 TO 7 EAST OF SALINA.
22:20 UTCHAIL 12 Se CarltonDickinson, KS
22:22 UTCHAIL 19 S AbileneDickinson, KS
22:23 UTCTORNADO5 N New CambriaSaline, KSPUBLIC REPORTS TORNADO ON THE GROUND RIGHT ALONG SALINE AND OTTAWA COUNTY LINE.
22:27 UTCHAIL 19 S AbileneDickinson, KSPEA TO QUARTER SIZED HAIL.
22:33 UTCHAIL 1AbileneDickinson, KSQUARTER SIZED HAIL IN ABILENE
22:40 UTCHAIL 13 Wsw AbileneDickinson, KS
22:44 UTCFUNNEL CLOUD5 N AbileneDickinson, KSSPOTTER REPORTED FUNNEL CLOUD NORTH OF ABILENE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 14, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 144:12 PM CDTEF0Osage, OK0.440
April 144:42 PM CDTEF0Lincoln, OK0.340
April 145:00 PM CDTEF2Osage, OK1.0275$25,000
April 145:02 PM CDTEF0Cowley, KS2.2125
April 145:16 PM CDTEF0Chautauqua, KS0.560
April 145:23 PM CDTEF0Saline, KS0.460
April 145:24 PM CDTEF1Pontotoc, OK1.050$8,000
April 145:38 PM CDTEF0Okfuskee, OK0.250
April 145:39 PM CDTEF0Washington, OK0.150
April 145:44 PM CDTEF0Washington, OK0.150
April 146:03 PM CDTEF1Marshall, OK14.0300
April 146:05 PM CDTEF1Okfuskee, OK11.4100
April 146:11 PM CDTEF1Washington, OK1.6200$20,000
April 146:11 PM CDTEF0Cowley, KS0.250
April 146:12 PM CDTEF0Clay, KS0.125
April 144:15 PM PDTEF0Morrow, OR0.210$500
April 146:25 PM CDTEF0Johnston, OK0.2100
April 146:33 PM CDTEF0Okfuskee, OK0.150
April 147:14 PM CDTEF1Pittsburg, OK5.5300
April 147:20 PM CDTEF3Atoka, OK17.01,320240
April 147:21 PM CDTEF1Atoka, OK4.0100$10,000
April 147:47 PM CDTEF2Delaware, OK0.51003$100,000
April 148:04 PM CDTEF0Atoka, OK7.0125
April 148:12 PM CDTEF0Pushmataha, OK0.150
April 148:12 PM CDTEF1Pushmataha, OK3.0400$10,000
April 148:18 PM CDTEF1Wagoner, OK1.8290$40,000
April 148:28 PM CDTEF1Latimer, OK4.6600$25,000
April 148:35 PM CDTEF2Pushmataha, OK7.01,000
April 148:36 PM CDTEF1Atoka, OK2.0400$20,000
April 148:46 PM CDTEF1Atoka, OK4.0500$30,000
April 148:50 PM CDTEF1Pushmataha, OK1.075
April 148:58 PM CDTEF1Atoka, OK14.31,100$50,000
April 148:59 PM CDTEF1Atoka, OK0.5125$10,000
April 149:08 PM CDTEF0Latimer, OK6.0500
April 149:23 PM CDTEF1LeFlore, OK7.04403$40,000
April 149:35 PM CDTEF1LeFlore, OK1.5300$10,000
April 1410:10 PM CDTEF1Sebastian, AR0.5150$100,000
April 1410:33 PM CDTEF0McCurtain, OK1.775$500
April 1410:35 PM CDTEF1Crawford, AR3.0250$15,000
April 1410:46 PM CDTEF0Fannin, TX1.5100$35,000
April 1411:02 PM CDTEF0McCurtain, OK4.675$10,000
April 1411:07 PM CDTEF1Polk, AR0.575$350,000
April 1411:08 PM CDTEF1Franklin, AR4.83502$30,000
April 1411:12 PM CDTEF1Yell, AR0.825$25,000
April 1411:35 PM CDTEF1Yell, AR2.175$75,000
April 1411:37 PM CDTEF0McCurtain, OK1.275
April 1412:10 AM CDTEF1Madison, AR0.5100$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.